Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 213, NWS Raleigh, NC

August 27, 2000Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 27, 2000, 6:29 PM EDT for Guilford County, North Carolina. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2000, 6:29 PM EDT (22:29 UTC)
Expired
Aug 27, 2000, 6:50 PM EDT
In force
21 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Guilford County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1387 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

449 
WUUS52 KRAH 272230
SVRRDU
NCC081-272250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
629 PM EDT SUN AUG 27 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST GUILFORD COUNTY IN NORTH CAROLINA

* UNTIL 650 PM EDT

* AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF FOREST OAKS...OR ABOUT 13 MILES
  SOUTHWEST OF BURLINGTON...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EAST OF PLEASANT GARDEN BY 635 PM EDT

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:11 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 27, 3:11 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SUN AUG 27 2000

...CORRECTION AT THE BOTTOM FOR THE WATCH AREA...

WILL SEND OUT THE AFTERNOON PACKAGE EARLY TO ACCOMMODATE THE WATCH
AREA.

WATER VAPOR IMAGERY INDICATING THE STRONG MID/UPPER LEVEL SUBSIDENCE
UNDERCUTTING THE MOISTURE SEEN. THIS SUBSIDENCE AREA IS PROVIDING
STRONG LIFT TO UNSTABLE AIR FROM HICKORY NORTHWARD INTO VIRGINIA.
CONVECTION FIRING ALONG THIS LINE AT THE SURFACE.

AREA TO WATCH IS A WEAK VORTEX HAS FORMED ALONG THE FAST
SOUTHEASTWARD MOVING LINE OF CONVECTION JUST TO THE WEST OF
CHARLOTTE ON THE STATE LINE. THIS WEAK VORTEX IS FAST MOVING AND
WILL TRACK TO THE EAST AND INTO THE WATCH BOX AREA. EXPECT THE
HEAVIER CONVECTION THIS AFTERNOON AND EVENING LIKELY IN A LINE AS IT
TRAVELS ACROSS CENTRAL NC. WIND AND SMALL HAIL LIKELY TO BE THE
PROBLEM WITH THE LOW WET BULB ZEROS REPORTED (11K FT).

WILL ADD A EVENING PERIOD TO ALL ZONES WITH SHOWERS AND
THUNDERSTORMS...CATEGORICAL.

TONIGHT SHOWERS WITH SOME THUNDER WILL BE BEHIND THE LINE OF
CONVECTION AS THE MID/UPPER LEVEL SYSTEM BECOMES STRONGER...CUTOFF
AND NEARS THE COAST. THUS WILL KEEP A LIKELY POP IN FOR TONIGHT AND
MENTION THAT THIS THREAT WILL END PRIOR TO MIDNIGHT.

MONDAY THROUGH TUESDAY LOOK FOR THE CUTOFF LOW ALONG THE COAST TO BE
SLOW MOVING AND PUMP NORTHEASTERLY WINDS INTO CENTRAL NC WITH BELOW
GUIDANCE NUMBER TEMPERATURES AND MOSTLY CLOUDY SKIES. WILL GO WITH
CHANCE TO SLIGHT CHANCE POPS MONDAY TO MONDAY NIGHT EXCEPT FOR AREAS
BELIEVED TO BE CLOSEST TO THE CUTOFF LOW. TUESDAY EXPECT SPRINKLES
IN THE WEST AND SHOWERS IN THE EAST BUT ONLY IN THE SLIGHT CHANCE
AREA.

TUESDAY NIGHT CLEARING OFF GRADUALLY.

RSO IN EFFECT THROUGH 830 PM FOR NC.

.RAH...SEVERE THUNDERSTORM WATCH #714 UNTIL 7 PM FOR SOUTHERN
       PIEDMONT AND SOUTHEAST COAST.

CLINE

In the hours before

Special weather statement, Aug 27, 12:30 PM EDT, 5 hours 59 minutes before
SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
1230 PM EDT SUN AUG 27 2000

NCZ007>011-021>028-038>043-073>078-083>086-088-089-272310-
ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE-
FORSYTH-FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON-
LEE-MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON-
SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON-
INCLUDING FAYETTEVILLE...DURHAM...WINSTON-SALEM...
GREENSBORO...HIGH POINT...ROCKY MOUNT...CHAPEL HILL...RALEIGH...
GOLDSBORO

...A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
   CENTRAL NORTH CAROLINA TODAY...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED IN THE TRIAD AND TRIANGLE
AREAS AS WELL AS THE FAYETTEVILLE VICINITY. SPOTTERS ARE ENCOURAGED
TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE. SPOTTERS ARE MORE LIKELY TO BE NEEDED IN TRIANGLE AND
FAYETTEVILLE AREAS.

.SYNOPTIC PATTERN...
AN UPPER LEVEL DISTURBANCE OVER THE LOWER OHIO VALLEY WILL CROSS
CENTRAL NORTH CAROLINA TODAY. THIS DISTURBANCE COUPLED WITH THE
UNSTABLE AIR ALREADY OVER THE REGION WILL SUPPORT SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA
TODAY.

.HAZARDOUS WEATHER DETAILS...
THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. THE OTHER
THREAT MAY BE FROM SMALL HAIL. THE TIMING OF THE THREAT FOR SEVERE
STORMS APPEARS TO BE HIGHEST DURING THE LATE AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES AND WARNINGS.

JWC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:15 PM EDTSevere Thunderstorm WarningRAHFranklin20 min
Aug 27, 6:42 PM EDTFlash Flood WarningRAHGuilford2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.